Hail, Lake of the Woods
- When
- August 6, 6:05 PM CST
- Where
- Lake of the Woods County, 0.46 mi E of Faunce
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.600, -94.940
A lone thunderstorm tracked across southern Lake of the Woods County on the morning of August 6th, where it dropped some large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A lone thunderstorm tracked across southern Lake of the Woods County on the morning of August 6th, where it dropped some large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 6, 5:34 PM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 634 PM CDT THU AUG 6 2015 .UPDATE... ISSUED AT 634 PM CDT THU AUG 6 2015 NOT EVEN SEEING MUCH LIGHTNING FROM THE STORMS THAT LINGER OVER THE FA. THE STEADIER RAIN UP AROUND THE COOPERSTOWN AREA WILL PROBABLY SLOWLY ROTATE EAST THROUGH THE EVENING AND WILL PROBABLY SLOWLY FALL APART. OTHER SHOWERS/TSTMS SCATTERED ABOUT WILL PROBABLY ALSO CONTINUE TO SLOWLY WEAKEN THRU THE EVENING. STILL LOOKING DRY FOR THE GRAND FORKS AREA BACK TOWARD LANGDON AND DEVILS LAKE. SEVERE AND HEAVY RAIN THREAT HAS PASSED. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 310 PM CDT THU AUG 6 2015 FORECAST CHALLENGES CONCERN EVENING SEVERE/HEAVY RAIN THREAT AND LATER PERIOD PCPN CHANCES. MODELS OVERALL IN FAIR AGREEMENT THROUGH THE PERIOD AND WILL USE BLEND. WILL LEAN EVENING POPS TO CAMS/SHORT RANGE MODEL GUIDANCE WHICH IS ALSO IN GENERAL AGREEMENT. ROBUST SHORTWAVE/VORTICITY MAXIMA TRACKING EAST ALONG THE EASTERN ND/SD BORDER AREA. ASSOCIATED SURFACE PATTERN RATHER UNORGANIZED WITH SURFACE LOW FROM ND/MN/CANADIAN BORDER AREA WITH TRAILING BOUNDARY THROUGH SE ND INTO S CENTRAL SD. CLOUD COVER HAS DAMPENED MID LEVEL LAPSE RATES AND STRONGEST SHEAR CURRENTLY ACROSS SOUTH HALF OF SD INTO S MN. FAVORED INSTABILITY/CAPE FROM FA SOUTH OF I94 INTO E SD. CLOUD COVER HAS ALSO KEPT TEMPERATURES BELOW CONVECTIVE TEMPERATURE THRESHOLDS WHICH ARE IN THE MID 80S. STILL CANNOT RULE OUT POTENTIAL FOR SEVERE BUT CERTAINLY DOES NOT LOOK CERTAIN OR WIDESPREAD. AS FAR AS HEAVY RAIN 1.5 INCH PRECIPITABLE H2O VALUES HAVE REACHED ND/SD BORDER AREA. MOST SHORT RANGE/CAMS MODEL GUIDANCE IN AGREEMENT IN PROPAGATING CURRENT CLUSTERS OF CONVECTION ENE FAIRLY PROGRESSIVELY. CANNOT RULE OUT LOCALIZED HEAVY RAIN BUT NOT SEEING ENOUGH OF A SIGNAL TO WARRANT ANY FLOOD HEADLINES. SAME GUIDANCE ALSO HAS MOST PCPN EAST OF THE SOUTHERN VALLEY LATE EVENING. AREAS ALONG AND NORTH OF HIGHWAY 2 MAY NOT SEE ANY PCPN. NOT MUCH COOLING THROUGH THE COLUMN AND WITH DEWPOINTS HOLDING IN THE 60S MINIMUM TEMPERATURES SHOULD BE SIMILAR IF NOT WARMER THAN THIS MORNING. MOST PCPN SHOULD EXIT FA TO THE EAST FRIDAY AM WITH MOST AREAS DRY DURING THE DAY. CLOUDS WILL GOVERN TEMPERATURES BUT WITH THERMAL RIDGE SHIFTING OVER THE FA LATER IN THE DAY ANY BREAKS COULD BUMP TEMPERATURES UP TO AT OR ABOVE AVERAGE. AS UPPER LOW TRACKS ACROSS S CANADIAN PRAIRIE PROVINCES BROAD MID LEVEL SHEAR AXIS WILL CROSS FA. COULD SEE SOME SCATTERED ACTIVITY ALONG ASSOCIATED SURFACE BOUNDARY SO WILL KEEP LOW END POPS GOING INTO SATURDAY MAINLY OVER SE HALF OF THE FA. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 310 PM CDT THU AUG 6 2015 ANOTHER WAVE WILL CROSS THE CENTRAL PLAINS SATURDAY NIGHT INTO SUNDAY. BEST POTENTIAL FOR ANY PCPN WITH THIS FEATURE WILL BE ACROSS SOUTHERN FA. TEMPERATURES WILL CONTINUE TO BE CLOSE TO AVERAGE. MON NIGHT THROUGH THU/ AN UPPER RIDGE WILL AMPLIFY JUST EAST OF THE ROCKIES EARLY NEXT WEEK AND BRING DRY WEATHER TO THE REGION THROUGH AT LEAST THE FIRST HALF OF THE WORK WEEK. WHILE MODEL BLEND DOES SHOW SOME LOW POPS FOR WED NIGHT INTO THU...CONFIDENCE IS LOW HOWEVER A SERIES OF WAVES DO BEGIN TO BREAK DOWN THE RIDGE ON THU. WILL ALSO RESULT IN A WARMING TREND THROUGH THE WEEK...WITH DAYTIME HIGHS IN THE MID 80S ON WED AND THU. RIDGE BREAKS DOWN AND SHIFTS EAST TOWARD NEXT WEEKEND AS A STRONG UPPER LOW MOVES OUT OF THE CANADIAN ROCKIES. THINK ANY SHOWER/TSTM THREAT SHOULD END AT KFAR/KTVF/KBJI BY MID TO LATE EVENING. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 634 PM CDT THU AUG 6 2015 MAIN QUESTION THIS EVENING IS THE LOW CLOUDS AROUND KBJI. WITH SUCH WEAK SFC WINDS NOT SURE IF THEY WILL PUSH OFF TO THE EAST OR LINGER THRU THE NIGHT. HAVE GONE THE PESSIMISTIC ROUTE FOR NOW. THINK SINCE KBJI HAD RAIN EARLIER SOME FOG MAY ALSO FORM LATE. FOG ALSO POSSIBLE AT KFAR...BUT WILL LEAVE OUT FOR OTHER SITES FOR NOW SINCE PCPN WAS NEAR NIL. DEW POINTS STILL HIGH SO WILL TAKE ANOTHER LOOK BY MID TO LATE EVENING AND ADJUST IF NEED BE. OTHERWISE EXPECT THE MID CLOUDS OVER EASTERN ND TO SLOWLY PUSH EAST. WINDS LOOK PRETTY LIGHT UNTIL MID TO LATE FRI MORNING WHEN KDVL SHOULD SEE A SW FLOW. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...GODON SHORT TERM...VOELKER LONG TERM...SPEICHER/VOELKER AVIATION...GODON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 501 AM CDT THU AUG 6 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-071015- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 501 AM CDT THU AUG 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE SOUTHERN PORTIONS OF SARGENT...RICHLAND...WILKIN AND ALL OF GRANT COUNTY AND A MARGINAL RISK FROM COUNTIES ALONG AND SOUTH OF THE HWY 200 CORRIDOR FOR THUNDERSTORMS WITH THE PRIMARY THREATS OF DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY THROUGH SUNDAY THERE WILL MULTIPLE CHANCES FOR THUNDERSTORMS THOUGH AT THIS TIME SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. JK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
307 PM CDT THU AUG 6 2015
MNZ029-030-040-NDZ053-062100-
WILKIN MN-GRANT MN-WEST OTTER TAIL MN-RICHLAND ND-
307 PM CDT THU AUG 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKIN...
SOUTHWESTERN OTTER TAIL...NORTHWESTERN GRANT AND SOUTHEASTERN
RICHLAND COUNTIES UNTIL 400 PM CDT...
AT 306 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SONORA...OR 14 MILES SOUTHWEST OF WAHPETON...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
FAIRMOUNT AROUND 315 PM CDT.
CAMPBELL...DORAN AND TENNEY AROUND 330 PM CDT.
NASHUA AROUND 340 PM CDT.
WESTERN AROUND 350 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL COULD ALSO OCCURRING WITH THIS STORM.
&&
LAT...LON 4614 9704 4632 9613 4596 9599 4596 9626
4602 9627 4602 9657 4596 9657 4595 9699
TIME...MOT...LOC 2006Z 260DEG 35KT 4609 9677
SPEICHERThe Fargo/Grand Forks radar (KMVX), 214 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588075.